Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 578, NWS Atlanta, GA

September 7, 20234 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Sep 7, 2023, 4:35 PM EDT for 4 counties in Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2023, 4:35 PM EDT (20:35 UTC)
Expired
Sep 7, 2023, 5:15 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, GA, Laurens County, GA, Telfair County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 68 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:40 PM EDT, 55 minutes earlier.

Area forecast discussion, Sep 7, 3:40 PM EDT, 55 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
340 PM EDT Thu Sep 7 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 317 PM EDT Thu Sep 7 2023

Overview:

-Scattered thunderstorms, some strong to severe, will be possible
mainly south of I-85 through the evening.

-Stalled frontal boundary across south-central Georgia on Friday
 with precip chances confined to the south.

-Slightly cooler overnight temperatures both tonight and Friday
night.

This afternoon and tonight...A 500mb trough continues to drop
southward towards the southeast this afternoon and continue to be
the main driver of the convective activity through the evening. At
the surface, a weak frontal boundary is right on our door step
and will also start to move through the forecast area before
likely stalling across the southern portions of the area.
Scattered thunderstorms are ongoing this afternoon, some strong to
severe, generally south of I-85 moving in the east- southeast
direction. Storms thus far have had decently strong cores, small
hail and a lot of lightning. Latest SPC Mesoanalysis indicates
SBCAPE values of 3000-3500 J/kg across south-central GA and the
MLCAPE values nearing 2500 J/kg in the vicinity of the ongoing
convection in east-central GA. With drier in the mid-levels (via
water vapor imagery), steep lapse rates and PWs ranging 1.6 to
1.8 inches across the area strong damaging winds, small hail
(isolated large hail) and locally heavy rainfall will be possible
with ongoing storms and additional storms that develop.

Friday...Upper troughing remains parked over the area tomorrow.
Biggest forecast question will be where the frontal boundary
stalls as precip chances will largely be confined to areas along
and south of the front. Temperatures (at least overnight
temperatures) should be slightly cooler given the upper level
pattern. Forecast high temperatures on Friday will be in the upper
80s to low 90s. Forecast low temperatures will be in the low to
mid 60s.

07

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 317 PM EDT Thu Sep 7 2023

As an upper-level trough pattern sets up over the eastern CONUS
through the extended period, chances for precip remain on the
increase with nearly each day seeing a bump in shower/storm chances
this weekend through mid week. Previous discussion follows...

The forecast area will remain entrenched in an active weather
pattern as a series of disturbances embedded within the deeply
amplified trough over the east coast bring showers and thunderstorms.
With a surface boundary stalled over central and eastern Georgia
through the weekend as the disturbances pass over, showers and
thunderstorms will be possible especially during the afternoon
hours. A few storms could become strong to severe with damaging wind
gusts as the primary hazard. As the trough nudges eastward Monday,
we'll get a brief reprieve from precipitation. However, the next
shortwave kicking in from the Plains is expected to bring another
round of weather by midweek. Model guidance is still struggling to
resolve this next midlevel feature, so have maintained chance PoPs
through the end of the period.

Thiem/KAL

&&

.AVIATION...
(18Z TAFS)
Issued at 142 PM EDT Thu Sep 7 2023

Scattered tsra has already begun to develop generally south of
I-85 this afternoon. Activity will predominately impact MCN though
isolated tsra/shra cannot be ruled out at CSG/AHN. Elected to
remove VCSH from ATL metro sites as confidence remains low and
better ingredients/upper forcing further south. Lower vsbys
possible after 06z. West winds 8-12kts through 00z, possibly
becoming light and vrb overnight. FEW/SCT 4-6kft cigs around
15-16z.

//ATL Confidence...18Z Update...

Medium on TSRA occurrence.
High confidence on all other elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  86  65  84 /  20  10  20  60
Atlanta         66  87  66  87 /  10  10  10  50
Blairsville     60  81  59  79 /  10  10  20  70
Cartersville    63  85  63  86 /  10   0   0  40
Columbus        68  91  67  91 /  20   0   0  30
Gainesville     65  85  64  84 /  10  10  20  60
Macon           67  90  67  89 /  30  10  10  50
Rome            64  87  65  86 /  10   0   0  40
Peachtree City  64  88  63  88 /  10   0   0  40
Vidalia         69  89  69  88 /  40  40  30  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Thiem
AVIATION...07
Hazardous weather outlook, Sep 7, 11:08 AM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1108 AM EDT Thu Sep 7 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1108 AM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms will be possible today across portions of
north and central Georgia as a cold front moves south across the
area. A few strong storms will be possible, with an isolated
severe thunderstorm not out of the question. If storms do become
severe, the primary hazards would be damaging wind gusts and
isolated large hail. Locally heavy rainfall will be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered thunderstorms are also expected in the region Friday
through Wednesday. At this time the risk of severe weather remains
low after Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Sep 7, 2:31 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT Thu Sep 7 2023

GAZ039-050-051-061-062-071900-
Taliaferro GA-Wilkes GA-Hancock GA-Warren GA-Greene GA-
231 PM EDT Thu Sep 7 2023

...Strong thunderstorms will impact portions of northwestern Warren,
northeastern Hancock, southeastern Greene, Taliaferro and
southeastern Wilkes Counties through 300 PM EDT...

At 231 PM EDT, a line of strong thunderstorms was along a line
extending from Lundberg to White Plains, and moving east at 35 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Crawfordville, White Plains, Norwood, Sharon, Springfield, Ficklin,
Cadley, Lundberg, Holliday Park, Aonia, Powelton, Barnett, Rocky
Creek Fire Dept., Raytown, Alexander Stephens Park, and Sandy Cross.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3366 8251 3365 8252 3364 8256 3365 8258
      3363 8258 3364 8259 3363 8261 3363 8262
      3362 8262 3361 8265 3350 8261 3337 8277
      3344 8313 3369 8274 3368 8250 3364 8248
TIME...MOT...LOC 1831Z 267DEG 28KT 3366 8275 3346 8306

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 7, 2:35 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Peachtree City GA
235 PM EDT Thu Sep 7 2023

GAZ062-075-076-071900-
Jefferson GA-Glascock GA-Warren GA-
235 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southeastern Warren,
central Glascock and northwestern Jefferson Counties through 300 PM
EDT...

At 234 PM EDT, a strong thunderstorm was over Gibson, moving east at
5 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Gibson, Stapleton, Avera, Edge Hill, Edgehill, Bastonville, and
Stapletons Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3316 8265 3324 8265 3331 8261 3331 8238
      3307 8243
TIME...MOT...LOC 1834Z 278DEG 4KT 3322 8257

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 3:27 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
327 PM EDT Thu Sep 7 2023

GAZ059-060-072000-
Putnam GA-Jasper GA-
327 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southwestern Putnam
and southern Jasper Counties through 400 PM EDT...

At 327 PM EDT, a strong thunderstorm was near McElheneys Crossroads,
or 7 miles south of Monticello, moving east at 30 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Monticello, McElheneys Crossroads, Stanfordville, Adgateville, and
Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3322 8349 3317 8354 3317 8355 3316 8362
      3316 8381 3324 8382 3325 8381 3326 8382
      3334 8360
TIME...MOT...LOC 1927Z 265DEG 25KT 3320 8374

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 7, 4:02 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
402 PM EDT Thu Sep 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Hail             1 NNE Ficklin           33.66N 82.77W
09/07/2023  E1.75 inch       Wilkes             GA   Emergency Mngr

            Emergency manager reported golf ball sized
            hail large enough to crack a windshield on
            Hwy 49 near Hwy 195.

&&

SK
Special weather statement, Sep 7, 4:04 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
404 PM EDT Thu Sep 7 2023

GAZ037-038-049-050-060-072045-
Morgan GA-Putnam GA-Oglethorpe GA-Greene GA-Oconee GA-
404 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of southeastern Oconee,
southeastern Morgan, north central Putnam, Greene and southwestern
Oglethorpe Counties through 445 PM EDT...

At 403 PM EDT, a strong thunderstorm was over Greshamville, or 8
miles northwest of Greensboro, moving east at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Greensboro, Union Point, Woodville, Siloam, Maxeys, Buckhead,
Stephens, Veazey, Harmony, Wrayswood, Barnett Shoals, Greshamville,
Parks Mill, Carey, Swords, and Penfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3347 8349 3385 8332 3381 8300 3342 8311
TIME...MOT...LOC 2003Z 280DEG 15KT 3363 8332

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 7, 4:20 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Thu Sep 7 2023

GAZ107>109-072045-
Wilcox GA-Dodge GA-Pulaski GA-
420 PM EDT Thu Sep 7 2023

...A strong thunderstorm will impact portions of Dodge, southeastern
Pulaski and central Wilcox Counties through 445 PM EDT...

At 419 PM EDT, a strong thunderstorm was over Five Points, or 8 miles
south of Eastman, moving east at 20 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Eastman, Abbeville, Rochelle, Milan, Rhine, Chauncey, Union, Dubois,
Gresston, Plainfield, Yonkers, Cedar Creek, Antioch Church, Roddy,
Ocmulgee Banks, Jay Bird Springs, Browning, Five Points, Achord, and
Godwinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3201 8352 3239 8323 3231 8308 3215 8299
      3220 8289 3219 8287 3214 8293 3215 8293
      3214 8295 3212 8295 3211 8296 3196 8314
      3185 8330 3185 8338
TIME...MOT...LOC 2019Z 273DEG 17KT 3207 8319

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:16 PM EDTSpecial Weather StatementFFCJasper29 min
Sep 7, 1:21 PM EDTSevere Thunderstorm WarningFFCJasper24 min
Sep 7, 1:31 PM EDTSpecial Weather StatementFFCJones29 min
Sep 7, 1:44 PM EDTSevere Thunderstorm WarningFFCBaldwin, Hancock, Jasper, Jones, Putnam46 min
Sep 7, 1:46 PM EDTSpecial Weather StatementFFCPeach29 min
Sep 7, 2:18 PM EDTSevere Thunderstorm WarningFFCGreene, Hancock, Putnam42 min
Sep 7, 2:27 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones, Twiggs, Wilkinson48 min
Sep 7, 2:31 PM EDTSpecial Weather StatementFFCTaliaferro29 min
Sep 7, 2:35 PM EDTSpecial Weather StatementFFCGlascock25 min
Sep 7, 2:44 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs, Wilkinson46 min
Sep 7, 2:50 PM EDTSevere Thunderstorm WarningFFCTaliaferro, Warren, Wilkes29 min
Sep 7, 2:54 PM EDTSevere Thunderstorm WarningFFCGlascock, Hancock, Warren, Washington51 min
Sep 7, 2:59 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson31 min
Sep 7, 3:15 PM EDTSevere Thunderstorm WarningFFCBaldwin, Washington, Wilkinson45 min
Sep 7, 3:20 PM EDTSevere Thunderstorm WarningFFCLaurens, Twiggs, Wilkinson21 min
Sep 7, 3:27 PM EDTSpecial Weather StatementFFCJasper33 min
Sep 7, 3:35 PM EDTSevere Thunderstorm WarningFFCGlascock, Jefferson, Washington25 min
Sep 7, 3:51 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jasper, Jones39 min
Sep 7, 3:58 PM EDTSevere Thunderstorm WarningFFCJohnson, Laurens, Treutlen, Washington, Wilkinson33 min
Sep 7, 4:04 PM EDTSpecial Weather StatementFFCGreene41 min
Sep 7, 4:20 PM EDTSpecial Weather StatementFFCDodge, Wilcox25 min
Sep 7, 4:29 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen46 min
Sep 7, 4:38 PM EDTSpecial Weather StatementFFCJones37 min
Sep 7, 4:47 PM EDTSpecial Weather StatementFFCGreene28 min
Sep 7, 4:47 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Monroe43 min
Sep 7, 5:07 PM EDTSevere Thunderstorm WarningFFCLaurens, Montgomery, Treutlen, Wheeler38 min
Sep 7, 5:13 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Peach, Pulaski, Twiggs47 min
Sep 7, 5:16 PM EDTSpecial Weather StatementFFCEmanuel29 min
Sep 7, 5:20 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs, Wilkinson40 min
Sep 7, 5:35 PM EDTSpecial Weather StatementFFCJeff Davis25 min
Sep 7, 5:47 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Houston, Pulaski43 min
Sep 7, 5:48 PM EDTSpecial Weather StatementFFCEmanuel, Treutlen27 min
Sep 7, 5:50 PM EDTSpecial Weather StatementFFCWashington25 min
Sep 7, 5:53 PM EDTSevere Thunderstorm WarningFFCBibb, Bleckley, Houston, Twiggs, Wilkinson52 min
Sep 7, 6:26 PM EDTSpecial Weather StatementFFCJohnson34 min
Sep 7, 6:32 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens, Twiggs, Wilkinson43 min
Sep 7, 6:58 PM EDTSpecial Weather StatementFFCHouston, Pulaski32 min
Sep 7, 7:07 PM EDTSpecial Weather StatementFFCJohnson38 min
Sep 7, 7:20 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Dooly, Houston, Macon, Peach and 2 more40 min
Sep 7, 7:57 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Dooly, Houston, Laurens, Macon and 1 more33 min
Sep 7, 7:59 PM EDTSpecial Weather StatementFFCCrisp31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.